Author Affiliations: Department of Internal Medicine II, Division of Gastroenterology and Hepatology, Klinikum Hanau, Teaching Hospital of the Johann Wolfgang Goethe-University Frankfurt/Main, Hanau, Germany (Dr Teschke); and Office of the Dean, Faculty of Medicine, Johann Wolfgang Goethe-University of Frankfurt/Main, Germany (Dr Schulze).
In early 2002, the US Food and Drug Administration (FDA) began advising consumers of the potential risk of severe liver injury associated with the use of kava-containing dietary supplements.1 Kava (Piper methysticum) is a plant indigenous to the South Pacific Islands, where it is commonly used to prepare a traditional beverage for social and recreational purposes.2,3 Dietary supplements containing the herbal ingredient kava are promoted for relaxation to relieve stress, anxiety, and tension, as well as for sleeplessness and menopausal symptoms. Kava-containing products have been associated with rare liver injuries in Western countries, and the FDA urged consumers and health care professionals to report any case of liver injury that may be related to the use of kava-containing dietary supplements.1 The FDA also announced its intention to further investigate the relationship, if any, between the use of dietary supplements containing kava and liver injury, which included attempting to determine a biological explanation for the relationship and to identify the different sources of kava in the United States and Europe.
Teschke R, Schulze J. Risk of Kava Hepatotoxicity and the FDA Consumer Advisory. JAMA. 2010;304(19):2174–2175. doi:10.1001/jama.2010.1689
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: